Thunderstorm Wind, Cherokee
- When
- September 23, 11:20 PM EST
- Where
- Cherokee County, Murphy
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.083, -84.033
A few trees were reported down on a private road near Murphy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few trees were reported down on a private road near Murphy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 23, 8:39 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT SAT SEP 23 2006
.DISCUSSION...PREFRONTAL TROUGH KICKING OFF A LINE OF SHOWERS AND
THUNDERSTORMS ACROSS MOST OF THE CWA THIS EVENING. ONLY A FEW
SEVERE STORMS WITH THE LINE. MAY SEE ANOTHER ONE TWO WARNINGS THIS
EVENING...BUT LET THUNDERSTORM WATCH EXPIRE AT 900 PM AS SCHEDULED.
COLD FRONT STILL EXPECTED TO ENTER AREA LATE TONIGHT AND INTO SUNDAY
MORNING. WILL KEEP CATEGORICAL POPS FOR OUR WESTERN ZONES AND BUMP
UP POPS A LITTLE MORE TO 70 PERCENT IN THE EAST. RADAR ESTIMATING
2-6 INCHES OF RAIN IN 24 HOURS IN THE CENTRAL VALLEY... WILL KEEP
THE FLASH FLOOD WATCH GOING THE COUNTIES CURRENTLY IN THE WATCH.
WITH THE FAST MOVEMENT EXPECTED TONIGHT...WILL NOT ADD ANYMORE
COUNTIES TO THE WATCH. COULD STILL SEE MORE STRONG STORMS ALONG
WITH HEAVY RAIN AHEAD OF THE FRONT AS IT ARRIVES LATE TONIGHT AND
SUNDAY MORNING.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 4 PM SUNDAY FOR THE FOLLOWING ZONES:
ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...HAMBLEN...
JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...MORGAN...NW
BLOUNT...NORTH SEVIER...NORTHWEST COCKE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...AND UNION.
VA...NONE.
&&
GHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT SAT SEP 23 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 445 AM CDT SAT SEP 23 2006 /545 AM EDT SAT SEP 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. LARGE HAIL WILL ALSO BE POSSIBLE...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER THE PLATEAU COUNTIES AND ADJACENT AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE COLD FRONT WILL PUSH THROUGH THE REGION ON SUNDAY...AND ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 743 PM EDT SAT SEP 23 2006 TNZ099-240045- HAMILTON- 743 PM EDT SAT SEP 23 2006 ...A STRONG THUNDERSTORM WAS AFFECTING HAMILTON COUNTY... AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SODDY-DAISY....MOVING NORTHEAST AT 35 MPH. PEA SIZE HAIL...AND WINDS UP TO AROUND 45 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR PARTS OF SOUTHEAST TENNESSEE...INCLUDING HAMILTON COUNTY. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 816 PM EDT SAT SEP 23 2006 TNZ081>085-098>100-240215- BLEDSOE-BRADLEY-HAMILTON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE- 816 PM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS MAY AFFECT PARTS OF BLEDSOE...BRADLEY... HAMILTON...MARION...MCMINN...MEIGS...RHEA AND SEQUATCHIE COUNTIES... AT 815 PM EDT (715 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF SPRING CITY TO DUNLAP TO SOUTH PITTSBURG ...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH ARE EXPECTED WITH THE STRONGEST OF THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING (800 PM CDT SATURDAY EVENING) FOR EAST TENNESSEE. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 839 PM EDT SAT SEP 23 2006 TNZ015>017-VAZ001-002-005-240215- HANCOCK-HAWKINS-LEE-SCOTT-SULLIVAN-WISE- 839 PM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS MAY AFFECT THE CITY OF NORTON...AND PARTS OF HANCOCK...HAWKINS...LEE...SCOTT...SULLIVAN AND WISE COUNTIES... AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITESBURG TO CUMBERLAND TO 8 MILES EAST OF TAZEWELL....MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS GUSTING TO AROUND 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS. THE STORM IN LEE COUNTY VIRGINIA HAS SHOWN WEAK ROTATION ALOFT AT TIMES...AND ANY FURTHERING STRENGTHENING OR LOWERING OF THIS ROTATION MIGHT REQUIRE A WARNING. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 857 PM EDT SAT SEP 23 2006 NCZ060-TNZ086-087-101-102-240230- CHEROKEE-EAST POLK-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK- 857 PM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS MAY AFFECT PARTS OF CHEROKEE...MONROE AND POLK COUNTIES... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOUDON TO ATHENS TO CHATTANOOGA....MOVING EAST AT 25 MPH. THIS LINE OF STORMS WILL CONTINUE EASTWARD...AND MOVE INTO SOUTHWESTERN PARTS OF NORTH CAROLINA. PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS. DUE TO WET GROUNDS...WINDS OF THIS STRENGTH MAY DOWN LARGE LIMBS...AS WELL AS PARTS OF DISEASED OR ROTTEN TREES. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1031 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG PETROS 36.09N 84.45W
09/23/2006 MORGAN TN LAW ENFORCEMENT
TREE DOWN ON PETROS ROAD IN PETROS. REPORTED BY SHERIFFS
OFFICE.
0930 PM TSTM WND DMG ATHENS 35.45N 84.60W
09/23/2006 MCMINN TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTY WIDE. REPORTED BY SHERIFFS
OFFICE.
&&
MEPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1136 PM EDT SAT SEP 23 2006 NCZ060-061-240445- CHEROKEE-CLAY- 1136 PM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORMS TO AFFECT CHEROKEE AND CLAY COUNTIES... AT 1132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING MODERATE TO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF MURPHY TO BLUE RIDGE....MOVING EAST AT 30 MPH. PEA SIZE HAIL...AND WINDS GUSTING UP TO AROUND 45 MPH ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 04:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530733.